Colorado, 2012High Wind in Colorado, February 29, 2012
February 29, 2012 · NWS BOU · 2 events in 2 counties and zones
Another round of high winds occurred along the Front Range Foothills. Peak wind gusts included: 84 mph at the National Wind Technology Center; 77 mph, 3 miles south-southwest of Boulder; 75 mph, 3 miles southwest of the Rocky Flats National Wildlife Refuge.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another round of high winds occurred along the Front Range Foothills. Peak wind gusts included: 84 mph at the National Wind Technology Center; 77 mph, 3 miles south-southwest of Boulder; 75 mph, 3 miles southwest of the Rocky Flats National Wildlife Refuge.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 28, 9:28 PM MST, 5 hours 32 minutes earlier.
Area forecast discussion, Feb 28, 9:28 PM MST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
928 PM MST TUE FEB 28 2012
.UPDATE...LOOKS LIKE 700 MB TEMPERATURES TOMORROW WILL HAVE A
HARD TIME PUSHING THE SURFACE MAX TEMPS INTO THE 60S
TOMORROW FOR THE PLAINS...COOLED THEM A FEW DEGREES INTO THE MID
50S FOR THE PLAINS.
AS FOR THE SNOW ADVISORY FOR THE MOUNTAINS...OBSERVATIONS ARE
PUTTING OUR TOTALS SO FAR IN THE 6 TO 11 INCHES. SATELLITE IS
SHOWING WARMING TOPS AS WELL AS THE MAIN AREA OF CLOUDS DRYING.
SHOULD SEE A DRAMATIC DROP IN SNOWFALL JUST AFTER MIDNIGHT WITH
ONLY ANOTHER INCH OR TWO OF SNOW EXPECTED. ADVISORY END TIME STILL
LOOKS GOOD.
THERE HAS BEEN A SLIGHT LULL IN THE HIGH WINDS FOR THE EASTERN
SLOPES OF THE FRONT RANGE AND FOOTHILLS. HOWEVER...THE CURRENT
SPEEDS OF 20 TO 30 WITH GUSTS TO 50 MPH WILL BE INCREASING
SHORTLY. THE WINDIEST PERIOD WILL LIKELY BE SOMETIME BETWEEN 2 AM
AND 8 AM.
&&
.AVIATION...WILL SEE VFR CONDITIONS AT DENVER AREA AIRPORTS NEXT
24 HOURS. CURRENT LULL IN WINDS IS NOT EXPECTED TO LAST LONG.
SHOULD SEE WESTERLY WINDS INCREASING WITHIN THE NEXT COUPLE HOURS. WEST
WINDS OF 20-35KTS AT BJC COULD GUST TO 45-50KTS AFTER 06Z TONIGHT.
OTHERWISE...WINDS LIKELY TO REMAIN BELOW 25 KTS AT APA AND DIA
OVERNIGHT...AND UNDER 15 KTS ON WEDNESDAY.
&&
.PREV DISCUSSION... /ISSUED 341 PM MST TUE FEB 28 2012/
SHORT TERM...MODERATE QG ASCENT AND INSTABILITY AT MID-LEVELS ON
THE SOUTH SIDE OF THE UPPER LOW TRACKING NORTH-NORTHEASTWARD OVER
NORTHEAST WYOMING PRODUCING THE PRECIP SHIELD SWINGING ACROSS
NORTHEAST COLORADO THIS HOUR. PRECIP MAINLY RAIN ON THE PLAINS...
ALTHOUGH RADAR RETURNS SUGGEST POCKETS OF CONVECTIVE TYPE PRECIP
OUT THERE SUCH AS GRAUPEL. EARLIER TODAY SPOTTERS ON THE SOUTH
SIDE OF DENVER REPORTED A FEW MINUTES OF GRAUPEL WITH A COUPLE
PASSING SHOWERS. CAN SPRING BE FAR OFF?
MEANWHILE UPSTREAM OVER THE WESTERN COLORADO...REGIONAL RADAR
MOSAIC STILL INDICATING BANDED INSTABILITY SHOWERS HEADING FOR THE
NORTH CENTRAL MTNS. SNOWFALL IN THE HIGH COUNTRY HAS BEEN OFF AND
ON FOR MOST OF THE DAY. PROBABLY PICKED UP NO MORE THAN A FEW
INCHES OF NEW SNOW ON WEST FACING SLOPES SINCE MID-MORNING. IN THE
NEXT FEW HOURS SHOULD SEE SNOWFALL RAMPING UP AGAIN IN THE HIGH
COUNTRY WITH LOCAL SNOWFALL RATES UP TO AN INCH PER HOUR WITH
ANOTHER 2-4 INCHES OF SNOW BY MIDNIGHT. HOWEVER ITS LATER THIS
EVENING WHEN WINDS INCREASE WITH STRENGTHENING WESTERLY FLOW ON
THE BOTTOM SIDE OF EXITING TROUGH. INCREASING SUBSIDENCE
ALOFT...MTN TOP STABILITY AND COLD AIR ADVECTION WILL INCREASE
WIND SPEEDS OVERNIGHT. ITS ON MID AND UPPER EAST SLOPES OF THE
FRONT RANGE WHERE WINDS ARE FORECAST TO BE THEIR STRONGEST.
ACCORDING TO MODEL CROSS SECTIONS...WINDS INCREASE STEADILY AFTER
04Z THIS EVENING AND PEAK AROUND 09Z WITH GUSTS POTENTIALLY TO
+70KTS. DO NOT SEE MUCH OF THIS MOMENTUM WORKING DOWN TO THE BASE
OF THE FRONT RANGE...BUT WOULDN/T RULE OUT GUSTS TO +/-35KT NEAR
THE BASE OF THE FOOTHILLS LATE TONIGHT AND EARLY WEDNESDAY
MORNING. FOR THE PLAINS...DO NOT SEE MUCH WIND EAST OF U.S.
HIGHWAY 287...EXCEPT EAST OF A FORT MORGAN TO ELBERT LINE FOR THE
REST OF THE AFTERNOON AND EARLY THIS EVENING WHERE WEST-
SOUTHWESTERLY WIND WILL GUSTS TO +/-40KTS.
EARLIER TODAY MADE ADJUSTMENTS TO ONGOING WEATHER HIGHLIGHTS.
THEY INCLUDE UPGRADING THE HIGH WIND WATCH TO A WARNING IN MTN
ZONES 33..34..35 AND 36...AND DELAYED ITS START UNTIL 9 PM MST
THIS EVENING. AS FOR THE WINTER WEATHER ADVISORY FOR THE MTN ZONES
31..33 AND 34...LEFT IT ALONG EVEN THOUGH ADDITIONAL SNOW AMOUNTS
WILL BE ON THE LIGHT SIDE. THE DEVELOPING STRONG WINDS AND BLOWING
SNOW THIS EVENING MAIN REASON FOR HANGING ONTO THE ADVISORY.
FOR WEDNESDAY...DRIER AND WARMER CONDITIONS ON THE WAY FOR THE
ENTIRE CWFA WITH ZONAL FLOW ALOFT AS A FLAT UPPER RIDGE PASSES
BY. 700 MB TEMPS WARM 3-4C NEXT 24 HOURS RESULTING IN A 10-15F
WARMING ON THE PLAINS. WINDS ALSO MUCH LIGHTER TOMORROW.
LONG TERM...A LARGE UPPER LEVEL TROUGH WILL MOVE OVER THE
PACIFIC NORTHWEST AND NORTHERN ROCKIES WEDNESDAY NIGHT. THIS WILL
BRING A MOIST SOUTHWEST FLOW ALOFT TO COLORADO. THE MOISTURE WILL
BE DEEP OVER THE MOUNTAINS WITH THE AIRMASS NEARLY SATURATED TO
400 MB. LAPSE RATES OF 6-8 C/KM COMBINED WITH THE MOIST WEST TO
SOUTHWEST WILL PRODUCE OROGRAPHIC SNOW. QG LIFT WILL ALSO BE OVER
THE MOUNTAINS. THIS SET UP WILL REMAIN OVER THE MOUNTAINS THURSDAY
AND THURSDAY NIGHT AND HAVE HIGH POPS IN THE FORECAST FOR THIS.
COLD FRONT WILL MOVE THROUGH NORTHEAST COLORADO THURSDAY. THIS WILL
PRODUCE A MOIST UPSLOPE FLOW BEHIND IT. BEST CHANCE FOR SNOW WILL BE
LATE THURSDAY AFTERNOON AND THURSDAY EVENING. WILL INCREASE POPS FOR
THIS. THE GFS IS SHOWING NORTHEAST WINDS 25 TO 35 KNOTS UP THROUGH
700 MB FOR A SHORT TIME. IF THIS HOLDS TRUE...MOST AREAS ALONG THE
URBAN CORRIDOR...ESPECIALLY SOUTH WILL SEE ACCUMULATING SNOW.
TROUGH AXIS WILL FINALLY MOVE EAST OF THE AREA BY FRIDAY...LEAVING A
NORTHWEST FLOW BEHIND IT. SNOW WILL STILL BE POSSIBLE FRIDAY DUE TO
A SLIGHTLY UNSTABLE AIRMASS. EXPECTING SCATTERED SNOW SHOWERS WITH
ONLY LIGHT SNOW ACCUMULATIONS DURING THE DAY FRIDAY.
UPPER LEVEL RIDGE WILL FORM ALONG THE WEST COAST SATURDAY. THIS WILL
KEEP A NORTHWEST FLOW OVER COLORADO. MAY BE ABLE TO SQUEEZE OUT A
FEW SNOW SHOWERS OVER THE MOUNTAINS...OTHERWISE DRY CONDITIONS WILL
PREVAIL. THE RIDGE WILL WEAKEN AS IT MOVES EAST SUNDAY AND MONDAY.
THIS WILL BRING MILD AND DRY CONDITIONS. FOR TUESDAY...FLOW ALOFT
WILL TURN SOUTHWESTERLY AS A TROUGH MOVES OVER THE NORTHERN ROCKIES.
STILL LOOKING DRY WITH JUST A SLIGHT CHANCE FOR MOUNTAIN SHOWERS.
AIRMASS WILL CONTINUE TO BE MILD WITH HIGHS AROUND 60 DEGREES OVER
NORTHEAST COLORADO.
AVIATION...WILL SEE VFR CONDITIONS AT DENVER AREA AIRPORTS NEXT
24 HOURS. MAY STILL SEE A FEW WEAK SHOWERS MOVING OFF THE
FOOTHILLS IN THE NEXT FEW HOURS PRODUCING A BRIEF SNOW FLURRY.
OTHERWISE CEILINGS SHOULD REMAIN ABOVE 6000 FT AGL. AS FOR
WINDS...WEST WINDS OF 20-35KTS AT BJC COULD GUST TO 45-50KTS AFTER
06Z TONIGHT. OTHERWISE...WINDS LIKELY TO REMAIN BELOW 25 KTS AT
APA AND DIA OVERNIGHT...AND UNDER 15KTS ON WEDNESDAY.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...BAKER/KRIEDERMAN
LONG TERM....MEIER
AVIATION...KRIEDERMAN
Hazardous weather outlook, Feb 28, 11:30 AM MST, 15 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1130 AM MST TUE FEB 28 2012
COZ030>051-291830-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1130 AM MST TUE FEB 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SNOW AND AREAS OF BLOWING SNOW WILL CONTINUE IN THE MOUNTAINS
OF NORTH CENTRAL COLORADO FOR THE REST OF TODAY AND EARLY THIS
EVENING AS THE LAST BATCH OF PRECIPITATION TRACKS NORTHEAST
ACROSS THE AREA LATER TODAY. ADDITIONAL SNOW ACCUMULATIONS OF 2
TO 5 INCHES CAN BE EXPECTED IN MOUNTAIN AREAS...WITH THE HEAVIEST
AMOUNTS ON WEST AND SOUTHWEST FACING SLOPES. GUSTY SOUTHWEST WINDS
WILL CAUSE AREAS OF BLOWING SNOW FURTHER ADDING TO THE SNOW COVER
ON ROADWAYS AND REDUCING VISIBILITIES MAINLY ON THE HIGHER
PASSES. BY THIS EVENING...STRONG DOWNSLOPE WINDS ARE LIKELY TO
DEVELOP ON THE EAST FACE OF THE FRONT RANGE. SUSTAINED WIND
SPEEDS OF OF 25 TO 35 MPH AND STRONGER GUSTS OF 70 TO 80 MPH ARE
LIKELY TO DEVELOP PARTICULARLY IN THE FOOTHILLS LATE THIS EVENING
AND CONTINUE THROUGH EARLY WEDNESDAY MORNING. AREAS AT THE BASE OF
THE FOOTHILLS COULD ALSO SEE GUSTY WEST WINDS LATE TONIGHT AND
EARLY WEDNESDAY...BUT SPEEDS SHOULD REMAIN BELOW 50 MPH.
A STORM SYSTEM PASSING OVER NORTHERN COLORADO AND WYOMING LATE
THIS MORNING WILL CONTINUE TO TRACK NORTHEAST AWAY FROM COLORADO
DURING THE AFTERNOON AND EVENING. A MOUNTAIN WAVE AND A STRONG
STABLE LAYER AT RIDGE TOP LEVEL ARE EXPECTED TO PRODUCE THE
STRONG AND GUSTY LEE SLOPE WINDS OVERNIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE NEXT STORM SYSTEM WILL BRING MORE SNOW TO THE MOUNTAINS
WEDNESDAY NIGHT... WITH PERIODS OF SNOW CONTINUING THURSDAY AND
INTO FRIDAY. THE BEST TIME FOR DECENT ACCUMULATIONS WILL BE FROM
THURSDAY AFTERNOON INTO FRIDAY MORNING. THE PLAINS WILL HAVE A
GOOD CHANCE FOR SEEING SNOW WITH THIS SYSTEM SOMETIME THURSDAY
AFTERNOON INTO THURSDAY NIGHT. THE WEEKEND AND MONDAY WILL BE DRY
AND MILD AS AN UPPER LEVEL RIDGE MOVES OVER COLORADO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
BAKER/MEIER
In the hours before
Local storm report, Feb 28, 9:04 PM MST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
904 PM MST TUE FEB 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 PM HEAVY SNOW 5 WSW GREEN MOUNTAIN RE 39.86N 106.42W
02/28/2012 E6.0 INCH SUMMIT CO MESONET
ELLIOT RIDGE SNOTEL. ESTIMATED 15 TO 1 SNOW RATIO.
0846 PM HEAVY SNOW 9 WNW COALMONT 40.60N 106.60W
02/28/2012 E13.5 INCH JACKSON CO MESONET
ZIRKEL SNOTEL. ESTIMATED 15 TO 1 SNOW RATIO
0846 PM HEAVY SNOW 6 SSW GLENDEVEY 40.70N 106.00W
02/28/2012 E6.0 INCH JACKSON CO MESONET
RAWAH SNOTEL. ESTIMATED 15 TO 1 SNOW RATIO
0846 PM SNOW 5 NNW LONG'S PEAK 40.32N 105.65W
02/28/2012 E3.0 INCH LARIMER CO MESONET
BEAR LAKE SNOTEL. ESTIMATED 15 TO 1 SNOW RATIO
0846 PM SNOW 1 SSW ELDORA 39.93N 105.58W
02/28/2012 E4.5 INCH BOULDER CO MESONET
LAKE ELDORA SNOTEL. ESTIMATED 15 TO 1 SNOW RATIO.
0846 PM HEAVY SNOW 1 NNE RABBIT EARS PASS 40.40N 106.60W
02/28/2012 E16.5 INCH JACKSON CO MESONET
COLUMBINE SNOTEL - ESTIMATED 15 TO 1 SNOW RATIO
0846 PM HEAVY SNOW 3 WNW ALMA 39.30N 106.12W
02/28/2012 E7.5 INCH PARK CO MESONET
BUCKSKIN JOE SNOTEL. ESTIMATED 15 TO 1 SNOW RATIO.
0846 PM HEAVY SNOW 1 SW COPPER MOUNTAIN 39.48N 106.17W
02/28/2012 E9.0 INCH SUMMIT CO MESONET
COPPER MOUNTAIN SNOTEL. ESTIMATED 15 TO 1 SNOW RATIO.
0846 PM HEAVY SNOW NW BERTHOUD PASS 39.80N 105.78W
02/28/2012 E9.0 INCH GRAND CO MESONET
BERTHOUD PASS SNOTEL. ESTIMATED 15 TO 1 SNOW RATIO.
0801 PM HEAVY SNOW 1 SE BRECKENRIDGE 39.50N 106.03W
02/28/2012 M9.8 INCH SUMMIT CO TRAINED SPOTTER
STORM TOTAL SINCE 3 AM TUESDAY. 4.3 INCHES SINCE 8 AM.
&&
DBHigh Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- February 29, 3:00 AM MST to 6:00 AM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet
- When
- February 29, 3:00 AM MST to 6:00 AM MST
- Where
- Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.516, -105.413 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, February 29, 20128 deaths · 108 injured · $3.5 million · EF4 · 12 events
- Tornadoes and Hail in Tennessee, February 29, 20123 deaths · 7 injured · $1.9 million · EF2 · 18 events
- Tornadoes and Hail in Missouri, February 29, 20121 death · 1 injured · $821,000 · EF3 · 13 events
- Tornadoes and Flash Flood in Kentucky, February 29, 20128 injured · $540,000 · EF2 · 35 events
- Tornadoes and Flash Flooding in Kentucky, February 29, 20121 injured · $690,000 · EF2 · 25 events
- Tornadoes and Flash Flood in Kentucky, February 29, 2012$282,000 · EF2 · 37 events
- Flash Flooding and Flood in West Virginia, February 29, 2012$1.3 million · 1 in hail · 13 events
- Tornado and Hail in Missouri, February 29, 20121 injured · EF2 · 6 events
- Flash Flooding and Debris Flow in West Virginia, February 29, 2012$785,000 · 7 events
- High Wind in Iowa, February 29, 2012$300,000 · 60 kt wind · 14 events
- Tornado and Hail in Tennessee, February 29, 2012$71,000 · EF0 · 11 events
- Damaging Winds in Mississippi, February 29, 2012$71,000 · 60 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368116, 368117.